Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 38, NWS Phoenix, AZ

August 9, 2005Imperial County, California

NWS Phoenix, AZ issued this flash flood warning at Aug 9, 2005, 6:50 PM PDT for Imperial County, California. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2005, 6:50 PM PDT (01:50 UTC)
Expired
Aug 9, 2005, 7:45 PM PDT
In force
55 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Imperial County, CA

The radar

The Yuma radar (KYUX), 70 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 1.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2005-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2005-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 100151
FFWPSR
CAC025-100345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
650 PM MST TUE AUG 9 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITIES OF...IMPERIAL...EL CENTRO...BRAWLEY
  ...AND GLAMIS

* UNTIL 845 PM MST

* AT 649 PM MST...VERY HEAVY RAIN WAS REPORTED FROM THUNDERSTORMS
  OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NILAND...
  BRAWLEY...CALIPATRIA...IMPERIAL...GLAMIS AND MIDWAY WELL NEAR
  AND ALONG PORTIONS OF STATE ROUTE 78.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN
DEPTH BY FOOT OR BY AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
PHOENIX.

LAT...LON 3266 11576 3273 11479 3288 11466 3309 11473
      3343 11476 3323 11571

$$

MEYERS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:30 PM PDT, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 9, 3:30 PM PDT, 3 hours 20 minutes before
AZZ020>028-CAZ030>033-100600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
330 PM MST TUE AUG 9 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A VERY MOIST AIRMASS OVER SOUTHEAST CALIFORNIA...AND SOUTHWEST AND
SOUTH CENTRAL ARIZONA WILL LEAD TO A SCATTERED SHOWER AND
THUNDERSTORM ACTIVITY THROUGH EARLY TONIGHT.  LOCALLY HEAVY
RAINFALL IS POSSIBLE. LITTLE CHANGE IN THE WEATHER PATTERN
THROUGH THIS WEEKEND AS THE MOIST...MONSOONAL AIRMASS WILL RESULT IN
A CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
EACH DAY. TEMPERATURES WILL REMAIN AT OR SLIGHTLY BELOW NORMAL.
&&

.DISCUSSION...
VERY MOIST AND MODERATELY UNSTABLE AIRMASS OVER THE ENTIRE CWA THIS
AFTERNOON.  SCATTERED TO NUMEROUS THUNDERSTORMS ACTIVITY ONGOING
OVER MOST ZONES AS OF 3 PM. MOST ACTIVE CONVECTION AT THIS TIME IS
COURTESY OF A BACKBUILDING MCS CURRENTLY OVER SAN BERNARDINO/MOHAVE
COUNTY...AND QUICKLY BUILDING INTO LA PAZ AND ERN RIVERSIDE COUNTY.
OTHER CONVECTION CURRENTLY FIRING OVER SRN GILA COUNTY...AND ALONG
THE MARICOPA/YAVALPAI COUNTY BORDER.

FOR THE REST OF TONIGHT ELECTED TO GO WITH AREAL COVERAGE WORDING
DUE TO PRESENT ACTIVITY.  FOR MOST ZONES...OVERALL COVERAGE OF
PRECIP WILL BE IN THE 30 TO 50 PERCENT RANGE...EXCEPT OVER THE
PHOENIX METRO AREA WHERE OUTLFLOW COLLISIONS HAVE GENERATED NUMEROUS
CONVECTIVE COMPLEXES.  AREAL COVERAGE IN METRO WILL LIKELY BE AT OF
ABOVE 60 PERCENT. PRIMARY THREAT THIS AFTERNOON AND TONIGHT WILL BE
HEAVY RAINFALL...AS CURRENT TSTMS HAVE BEEN VERY EFFICIENT RAIN
PRODUCERS...WITH SEVERAL FLASH FLOOD WARNINGS ISSUED AS OF 3 PM. DUE
TO THE MODERATE INSTABILITY...CAPE VALUES OF 500 TO 1000
J/KG....ISOLATED WET MICROBURST ACTIVITY WITH DAMAGING WINDS ARE
ALSO POSSIBLE.

NOT MUCH CHANGE IN THE THINKING FOR TOMORROW AS THE 300-250MB UPPER
HIGH WOBBLES OVER WESTERN NM. INTERESTING TO NOTE THAT THE GFS
DEVELOPS WHAT APPEARS TO BE A CONVECTIVELY INDUCED VORTMAX (AND
OMEGA BULLSEYE) AND TAKES IT THROUGH THE AREA TOMORROW. AS SUCH THE
MAV GUIDANCE FOR KPHX SHOWS A POP OF 65 AT 00Z ON 11 AUG...WITH MET
GUIDANCE OF 36 AT THE SAME TIME. AT THIS TIME WILL NOT BUY INTO THIS
SOLUTION COMPLETELY...BUT WILL KEEP HIGHER CHANCE TYPE POPS IN MOST
AREAS FOR TOMORROW EVENING.

FURTHER IN THE EXTENDED...THE MODELS ARE CONSISTENT IN BRINGING A
SIGNIFICANT SHORTWAVE NORTH ALONG THE BAJA COAST ON LATE THURSDAY
THROUGH SATURDAY. DIFFLUENT FLOW COMBINED WITH A 40 TO 50 KT JET AT
300MB COULD LEAD TO SOME SYNOPTIC SCALE LIFT...AND HENCE SOME TSTM
ENHANCEMENT.  OPTED NOT TO RAISE POPS AT THIS TIME BUT DEFINITELY
BEARS WATCHING AS PLENTIFUL MOISTURE REMAINS OVER THE AREA FOR DEEP
CONVECTION.
&&

.AVIATION...
DISCUSSION FOR 00Z TAFS.  NUMEROUS THUNDERSTORMS WILL AFFECT
KPHX/KIWA THROUGH THE EVENING HOURS.  HEAVY RAINFALL...LOW
VISIBILITY AOB 2SM...LOW CIGS...AND STRONG GUSTY WINDS TO 50 MPH
WILL BE POSSIBLE. MORE SCATTERED ACTIVITY WILL OCCUR AT
KYUM/KBLH/KIPL. SEE TAFS
PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH...LAXTAFIPL FOR MORE
DETAILED INFORMATION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

FOWLE
Hazardous weather outlook, Aug 9, 5:45 AM PDT, 13 hours 5 minutes before
ZCZC PHXHWOPSR ALL
TTAA00 KPSR DDHHMM

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
545 AM MST TUE AUG 9 2005

AZZ020>023-025>028-CAZ031>033-100700-
GREATER PHOENIX AREA-IMPERIAL COUNTY-LOWER COLORADO RIVER VALLEY AZ-
LOWER COLORADO RIVER VALLEY CA-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY-
RIVERSIDE COUNTY/EASTERN DESERTS-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
545 AM MST (545 AM PDT) TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH-CENTRAL AND
SOUTHWEST ARIZONA DESERTS AND FAR SOUTHEAST CALIFORNIA LOWER
DESERTS.

.DAY ONE...TODAY
ABUNDANT MONSOON MOISTURE OVER THE AREA WILL PROVIDE ANOTHER CHANCE
FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THUNDER-
STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...ALONG WITH
HEAVY RAIN AND LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
VERY LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED THIS WEEK AND
WEEKEND. MONSOON MOISTURE WILL REMAIN ABUNDANT...AND A CHANCE FOR
THUNDERSTORMS WITH THE POTENTIAL FOR STRONG DAMAGING WINDS AND HEAVY
RAIN WITH LOCALIZED FLOODING WILL CONTINUE. THUNDERSTORM COVERAGE
AND INTENSITY WILL VARY FROM DAY TO DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THIS
EVENING...

AZZ024-CAZ030-100700-
JOSHUA TREE NATIONAL PARK/JTNP/-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
545 AM MST (600 AM PDT) TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER TERRAIN OF
SOUTH-CENTRAL ARIZONA...AND FOR JOSHUA TREE NATIONAL PARK IN
SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY
ABUNDANT MONSOON MOISTURE OVER THE AREA WILL PROVIDE ANOTHER CHANCE
FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THUNDER-
STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...ALONG WITH
HEAVY RAIN AND LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
VERY LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED THIS WEEK AND
WEEKEND. A CHANCE FOR THUNDERSTORMS...WITH THE POTENTIAL FOR STRONG
DAMAGING WINDS AND HEAVY RAIN WITH LOCALIZED FLOODING WILL CONTINUE.
THUNDERSTORM COVERAGE AND INTENSITY WILL VARY FROM DAY TO DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND INTO THIS EVENING...

HV

In the hours before

Local storm report, Aug 9, 6:44 PM PDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
644 PM MST TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     FLASH FLOOD      YUMA                    32.68N 114.62W
08/09/2005                   YUMA               AZ   TRAINED SPOTTER

            US HIGHWAY 95 CLOSED AT FORTUNA WASH.

0415 PM     HEAVY RAIN       MESA                    33.42N 111.74W
08/09/2005  1.70 INCH        MARICOPA           AZ   TRAINED SPOTTER

            1.70 INCHES OF RAIN MEASURED AT BROADWAY AND GREENFIELD
            SINCE 345 PM

0420 PM     HEAVY RAIN       MESA                    33.42N 111.74W
08/09/2005  0.00 INCH        MARICOPA           AZ   AMATEUR RADIO

            ROOF COLLAPSED AT 4600 EAST BROADWAY IN MESA DUE TO
            WEIGHT OF HEAVY RAIN.

0436 PM     FLASH FLOOD      MESA                    33.42N 111.74W
08/09/2005                   MARICOPA           AZ   LAW ENFORCEMENT

            US HIGHWAY 60 CLOSED BETWEEN GREENFIELD AND HIGLEY ROADS
            DUE TO FLOODING.

0437 PM     FLASH FLOOD      MESA                    33.42N 111.74W
08/09/2005                   MARICOPA           AZ   AMATEUR RADIO

            SEVERAL HOMES FLOODED AT MCKELLIPS AND LINDSAY ROADS.

0437 PM     HEAVY RAIN       MESA                    33.42N 111.74W
08/09/2005  2.10 INCH        MARICOPA           AZ   TRAINED SPOTTER

            2.10 INCHES OF RAIN SINCE 345 PM AT BROADWAY AND
            GREENFIELD ROADS.

0500 PM     HEAVY RAIN       MESA                    33.42N 111.74W
08/09/2005  3.18 INCH        MARICOPA           AZ   NWS EMPLOYEE

            3.18 INCHES OF RAIN MEASURED BETWEEN 3 AND 5 PM.

&&

KINCAID
Local storm report, Aug 9, 6:44 PM PDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR DUP ENTRY
NATIONAL WEATHER SERVICE PHOENIX AZ
644 PM MST TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     FLASH FLOOD      YUMA                    32.68N 114.62W
08/09/2005                   YUMA               AZ   TRAINED SPOTTER

            US HIGHWAY 95 CLOSED AT FORTUNA WASH.

0415 PM     HEAVY RAIN       MESA                    33.42N 111.74W
08/09/2005  1.70 INCH        MARICOPA           AZ   TRAINED SPOTTER

            1.70 INCHES OF RAIN MEASURED AT BROADWAY AND GREENFIELD
            SINCE 345 PM

0420 PM     HEAVY RAIN       MESA                    33.42N 111.74W
08/09/2005                   MARICOPA           AZ   AMATEUR RADIO

            ROOF COLLAPSED AT 4600 EAST BROADWAY IN MESA DUE TO
            WEIGHT OF HEAVY RAIN.

0436 PM     FLASH FLOOD      MESA                    33.42N 111.74W
08/09/2005                   MARICOPA           AZ   LAW ENFORCEMENT

            US HIGHWAY 60 CLOSED BETWEEN GREENFIELD AND HIGLEY ROADS
            DUE TO FLOODING.

0437 PM     FLASH FLOOD      MESA                    33.42N 111.74W
08/09/2005                   MARICOPA           AZ   AMATEUR RADIO

            SEVERAL HOMES FLOODED AT MCKELLIPS AND LINDSAY ROADS.

0437 PM     HEAVY RAIN       MESA                    33.42N 111.74W
08/09/2005  2.10 INCH        MARICOPA           AZ   TRAINED SPOTTER

            2.10 INCHES OF RAIN SINCE 345 PM AT BROADWAY AND
            GREENFIELD ROADS.

&&

KINCAID

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.